Steroids are injected into the hip for a variety of reasons, from hip pain management to maternal-fetal treatment. When you receive a hip injection, you'll notice a slight burning sensation and even achiness directly following the injection, but the steroids shouldn't impede your ability to exercise. In fact, steroid hip injections have a short recovery period, after which you should be able to resume full physical activity within the parameters set for you by your doctor or physical therapist.
Video of the Day
Procedure and Recovery
When you're issued a hip steroid injection, the procedure is done in-office or in a hospital clinic. The injection site is cleaned and the steroids are injected into the hip. After the injection, the nurse or doctor issuing the shot rubs the injection site to disperse the steroids. You'll then recover for anywhere from 15 to 30 minutes, during which you'll be monitored for adverse reactions. Typically the only side effects include pain, redness and swelling at the injection site.
You'll be able to resume walking directly after the short recovery period in your doctor's office. In fact, walking after your injection helps to disperse the medicine and prevent stiffness in the hip at the injection site. You won't need any special attention following the injection unless you've had a reaction to the steroids. Still, your doctor might caution you to avoid high-intensity activity directly after the injection, since excess movement could cause you more pain and swelling at the injection site.
Barring any adverse side effects, you'll be able to resume full-intensity exercise 24 hours after your injections. It may be helpful to resume exercise slowly to avoid excess pain. Start with a warm-up and assess your pain level before you begin exercising at full intensity, or participate in a low-impact activity such as swimming or yoga to avoid pain. You shouldn't have to limit your physical activity after injection unless you have a reaction that requires medical attention.
If the injection site is still mildly painful in the days following your steroid shot, that pain shouldn't be so severe that it stops you from exercising. Severe pain should be reported to your doctor for treatment. Mild pain and tenderness can be treated with the use of over-the-counter pain medications, such as ibuprofen. Applying an ice pack to the injection site also relieves pain and swelling so you're back in the game faster.